Alert archive / Colorado / Tornado Warnings in 2015
Tornado Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this tornado warning at May 19, 2015, 2:52 PM MDT for Montezuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2015, 2:52 PM MDT (20:52 UTC)
- Expired
- May 19, 2015, 3:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274
WFUS55 KGJT 192052
TORGJT
COC083-192115-
/O.NEW.KGJT.TO.W.0001.150519T2052Z-150519T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE MAY 19 2015
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWESTERN COLORADO...
* UNTIL 315 PM MDT
* AT 250 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 5
MILES NORTHEAST OF CORTEZ. A TORNADO MAY DEVELOP AT ANY TIME.
DOPPLER RADAR SHOWED THIS DANGEROUS STORM MOVING NORTHEAST AT 10
MPH.
* LOCATIONS IMPACTED INCLUDE...
CORTEZ...DOLORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3727 10852 3742 10865 3763 10838 3741 10819
TIME...MOT...LOC 2050Z 232DEG 11KT 3739 10853
$$
JOE1 follow-up statement
421
WWUS55 KGJT 192112
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT TUE MAY 19 2015
COC083-192117-
/O.EXP.KGJT.TO.W.0001.000000T0000Z-150519T2115Z/
MONTEZUMA CO-
312 PM MDT TUE MAY 19 2015
...THE TORNADO WARNING FOR NORTHEASTERN MONTEZUMA COUNTY WILL EXPIRE
AT 315 PM MDT...
THE STRONG THUNDERSTORM THAT PRODUCED A FUNNEL CLOUD WHICH PROMPTED
THE WARNING HAS WEAKENED AS IT HAS MOVED NORTHEAST OF CORTEZ.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. THIS STORM WILL
CONTINUE TO PRODUCE SMALL HAIL AND HEAVY RAIN AS IT MOVES OVER STATE
ROAD 184 SOUTHEAST OF DOLORES.
LAT...LON 3727 10852 3742 10865 3763 10838 3741 10819
TIME...MOT...LOC 2103Z 232DEG 11KT 3739 10853
$$
JOEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at May 19, 2:52 PM MDT, 0 minutes earlier.
Area forecast discussion, May 19, 2:52 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 252 PM MDT TUE MAY 19 2015 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) ISSUED AT 252 PM MDT TUE MAY 19 2015 THE LATEST PACIFIC STORM WAS CENTERED OVER THE SALT LAKE CITY AREA EARLY THIS AFTERNOON. A WEAK SHORTWAVE ROTATING THROUGH THE BASE OF THE ZONALLY ELONGATED LOW GOT THUNDERSTORMS OFF TO AN EARLY START TODAY. SEVERAL STORMS GENERATED DIME-SIZED HAIL...THOUGH WIND GUSTS WERE SUBSTANTIALLY WEAKER AS THE LOWER LEVELS OF THE ATMOSPHERE HAVE MOISTENED THEREBY LIMITING DOWNDRAFT SPEED. MEANWHILE...WEB CAM IMAGES FROM THE MOUNTAIN AREAS INDICATED SOME SNOW HERE AND THERE BUT MOUNTAIN PASSES HAD ALL IMPROVED SIGNIFICANTLY AS COMPARED TO THIS MORNING. EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING THOUGH THE LOSS OF DAYTIME HEATING COMBINED WITH THE EXIT OF THE SHORTWAVE DESCRIBED PREVIOUSLY WILL CAUSE MOIST CONVECTION TO DIMINISH SIGNIFICANTLY BY MIDNIGHT. MODELS INDICATED A FEW SHOWERS MAY LINGER OVER THE HIGHER TERRAIN OF THE NORTH LATE TONIGHT IN AN AREA OF WEAK OVERRUNNING...THOUGH ADDITIONAL SNOW ACCUMULATIONS WILL BE LIGHT AND LOCALIZED. PARTIAL CLEARING WILL TRANSLATE INTO COOLER OVERNIGHT LOWS WITH READINGS RUNNING ABOUT 5 DEGREES BELOW NORMAL. A RIDGE WILL BUILD OVER THE AREA ON WED AND PERSIST THROUGH WED NIGHT. WHILE DRIER AIR WILL WORK IN FROM THE SOUTH...SOME MOISTURE WILL LINGER MAINLY OVER THE NORTH AND MOUNTAINS. MODEL CROSS SECTIONS INDICATE THAT AN OROGRAPHICALLY FAVORED WEST FLOW WILL CONTINUE TO PRODUCE SHOWERS OVER THE NORTHERN MOUNTAINS EARLY IN THE DAY...ESPECIALLY ALONG THE PARK...GORE AND FLATTOPS RANGES. MOISTURE WILL DIMINISH LATE IN THE DAY THROUGH THE EVENING. HOWEVER DAYTIME HEATING WILL HELP BOOST AFTERNOON CONVECTION... AGAIN MAINLY OVER THE MOUNTAINS. BY LATE EVENING THUNDERSTORMS SHOULD DIE OFF...WITH ONLY A FEW SHOWERS LINGERING BEYOND MIDNIGHT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 252 PM MDT TUE MAY 19 2015 THE NEXT LOW PRESSURE SYSTEM RELOADS ALONG THE CENTRAL CA COAST ON THU. THEN SWINGS INLAND LATE THU NIGHT AND ACROSS THE DESERT SOUTHWEST/SOUTHERN GREAT BASIN ON FRI/FRI NIGHT. THE RESULTING SOUTH-SOUTHWEST FLOW WILL BRING ENOUGH MOISTURE FOR SOME DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS EACH LATE DAY PERIOD. THE MOUNTAINS WILL BE FAVORED. ALSO A LEADING DISTURBANCE WILL EJECT FROM THE PARENT LOW...AND BRUSH THE FORECAST AREA THU EVENING. THIS WILL PROVIDE A BOOST TO CONVECTION THROUGH THE EVENING...WITH SHOWERS LINGERING OVERNIGHT. THERE CONTINUES TO BE SOME DIFFERENCES AT TO THE TRACK OF THE MAIN LOW PRESSURE TROUGH LATE FRI THROUGH SAT...WITH THE GFS SLOWER AND FARTHER SOUTH. BUT IT APPEARS THAT A WET WEEKEND IS AGAIN IN STORE FOR THE AREA. FOR SUNDAY AND BEYOND...THE ECMWF INDICATES THAT ADDITIONAL AND CLOSELY TIMED LOW PRESSURE DISTURBANCES WILL PASS OVER THE REGION. THE GFS SHOWS A DISTINCT RIDGE EARLY IN THE WORK WEEK AFTER THE FIRST LOW EXITS TO THE EAST...BUT WITH SOME DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS EACH LATE DAY PERIOD. THEREFORE THE FORECAST WILL REMAIN UNSETTLED THROUGH THE END OF THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1042 AM MDT TUE MAY 19 2015 UNSTABLE CONDITIONS LATE THIS MORNING AND INTO THE EVENING PERIOD WILL KEEP SHOWERS AND THUNDERSTORMS IN THE PICTURE FOR EASTERN UTAH AND WESTERN COLORADO. THREATS TO AVIATION INCLUDE GUSTY WINDS AND SMALL HAIL AND IMPACTS TO FLIGHT CONDITIONS AND MVFR TO IFR CONDITIONS FORM UNDER HEAVIER PASSING SHOWERS. WILL USE RADAR TO FINE TUNE FIRST PART OF FORECAST BUT EXPECT SOME TEMPO GROUPS FOR UNPREDICTABILITY OF THE CONVECTIVE CONDITIONS. MOUNTAIN OBSCURATION WILL ALSO CONTINUE UNTIL EARLY WEDNESDAY MORNING WHEN THIS STORM PULLS FARTHER EAST. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...NL/EH LONG TERM...EH AVIATION...TGJT
Hazardous weather outlook, May 19, 5:31 AM MDT, 9 hours 21 minutes before
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
In the hours before
Special weather statement, May 19, 12:40 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1240 PM MDT TUE MAY 19 2015 COZ009-011-191930- GRAND AND BATTLEMENT MESAS CO- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO- 1240 PM MDT TUE MAY 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA COUNTY UNTIL 130 PM MDT... AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DELTA...OR 23 MILES NORTHWEST OF MONTROSE...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DELTA...ORCHARD CITY...CEDAREDGE...CORY...ECKERT AND AUSTIN. LAT...LON 3869 10808 3883 10823 3902 10787 3882 10771 TIME...MOT...LOC 1840Z 239DEG 13KT 3878 10807 NL
Local storm report, May 19, 12:48 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 PM MDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM HEAVY RAIN 2 NW ARRIOLA 37.46N 108.68W
05/19/2015 M0.68 INCH MONTEZUMA CO TRAINED SPOTTER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1500740
MALEKSALocal storm report, May 19, 12:49 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1249 PM MDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM HEAVY RAIN 6 W PAGOSA SPRINGS 37.27N 107.13W
05/19/2015 M0.87 INCH ARCHULETA CO TRAINED SPOTTER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1500741
MALEKSALocal storm report, May 19, 12:52 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1252 PM MDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN 4 NNE CEDAREDGE 38.95N 107.90W
05/19/2015 M0.72 INCH DELTA CO TRAINED SPOTTER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1500742
MALEKSALocal storm report, May 19, 12:53 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1253 PM MDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HEAVY RAIN 1 SSW HERMOSA 37.41N 107.86W
05/19/2015 M0.67 INCH LA PLATA CO TRAINED SPOTTER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1500743
MALEKSALocal storm report, May 19, 12:54 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1254 PM MDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 6 W DURANGO 37.29N 107.98W
05/19/2015 M0.70 INCH LA PLATA CO TRAINED SPOTTER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1500744
MALEKSAThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:21 PM MDT | Special Weather Statement | GJT | Garfield | 69 min |
| May 19, 12:13 PM MDT | Special Weather Statement | GJT | Delta | 47 min |
| May 19, 12:40 PM MDT | Special Weather Statement | GJT | Delta | 50 min |
| May 19, 5:09 PM MDT | Special Weather Statement | GJT | Mesa | 51 min |
| May 19, 5:30 PM MDT | Special Weather Statement | GJT | Montrose | 45 min |
Nearby
Tornado Warnings in Colorado, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.